Since I've asked several people to be praying for Hewitt, I figured it would be a good time to do an update on here about what's going on.
We did a medicine increase a month ago and it is one that we have slowly been increasing him on over the last several months. Every time we do an increase on this specific medicine we see a lot of side effects for a couple weeks. They include erratic behavior, exaggerated emotions, anxiety and hallucinations at night. That's normal stuff for him - when it's temporary. Last week I noticed that he hasn't quite hit baseline yet. He's still having hallucinations at night, his emotions are still all over the place and his anxiety has hit an all time high. This week his anxiety was so high that he can't take his medicine without making it into a huge ordeal. One of his meds gives him a stomach ache and he's gotten so anxious about it that he's made himself throw up just anticipating that he's about to take them. This morning he refused to eat breakfast (which was a cinnamon roll for goodness sake) because he knew if he did there would be enough food in his stomach to take his medicine and didn't want to do that. The problem is that if I give it on an empty stomach, he'll throw up anyway, with or without anxiety. So we are in this place where we're trying to keep him distracted from thinking about it but he's giving himself a stomach ache every time it comes to mind. So, that's the first issue. Meds and stomach pain and making himself throw up. The second issue is that his night hallucinations changed this week. They have become these weird anxiety attacks where he can't articulate what's wrong he is just in a panic and can't get more than a few words out at a time. The things we say don't make sense to him and it's just overall weird and it doesn't feel right to me. I'm wondering if he's having complex partial seizures - I don't want to get ahead of myself, but it's such strange behavior. The third thing is that he's also just been kind of odd in general. Lincoln called it "delirious." His eyes are kind of half open all the time and he's complained about his throat hurting but doesn't have strep or any other cold symptoms. It's overall just really bothering me. If it is a virus, it's the first one that's come into our 1400 sq foot house where 8 people live and spend almost all day together homeschooling where no one else has gotten sick. That doesn't sit right with this mama. We've also seen some very noticeable absence seizures throughout the day - ones that were much less noticeable before. Right now he's outside playing with his brothers but I guarantee you that he will come in and be EXHAUSTED and even possibly fall asleep on the couch when he's done. Not normal Hewitt behavior.
I called his neurologist and talked with a nurse and the info relayed back to me was to reduce his medication by a little bit for a couple weeks and see if things improve. I'm not super comfortable with that (although we are doing the reduction) so I took in him to the pediatrician yesterday to see if he would do blood work and possibly order an EEG. He did a strep test to rule it out and wanted to wait for the fever to subside before he ordered anything else. We go back in Monday. As of today, he still has a 99.4 fever though. I really hope that I'm wrong and that there isn't an increase of seizures or a potential blood issue or toxicity from his meds....that would all mean some scary changes for how we're treating his seizures currently and I really don't want to walk down that road we were on before. The thought of having to take him off of the med that is causing these other problems is actually terrifying to me. This med was our miracle. I also plan to call his neuro again if the Dr. thinks it's necessary to order more tests. Best case scenario is that he has some odd virus that is giving him a fever and it exaggerating the side effects of his meds.
That's where we're at. Hoping it's nothing serious, but mostly just want some answers. I'm trying not to get ahead of myself but I want to be his advocate and his voice and I have to do some reading and inform myself if I'm going to do that appropriately. I've been educating myself on some of the more serious negative side effects of his med so that when I go in on Monday I can be armed with some information! I know that God already knows what's going on and there's great comfort in that. Now I just need to relax and trust that He is in control and that is what is best for all of us!!!!